Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Markov-Duffin-Schaeffer inequality for polynomials with a circular majorant


Authors: Q. I. Rahman and G. Schmeisser
Journal: Trans. Amer. Math. Soc. 310 (1988), 693-702
MSC: Primary 26D05
DOI: https://doi.org/10.1090/S0002-9947-1988-0946426-8
MathSciNet review: 946426
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ p$ is a polynomial of degree at most $ n$ such that $ \vert p(x)\vert \leqslant \sqrt {1 - {x^2}} $ for $ - 1 \leqslant x \leqslant 1$, then for each $ k$, $ \max \vert{p^{(k)}}(x)\vert$ on $ [ - 1,\,1]$ is maximized by the polynomial $ ({x^2} - 1){U_{n - 2}}(x)$ where $ {U_m}$ is the $ m$th Chebyshev polynomial of the second kind. The purpose of this paper is to investigate if it is enough to assume $ \vert p(x)\vert \leqslant \sqrt {1 - {x^2}} $ at some appropriately chosen set of $ n + 1$ points in $ [ - 1,\,1]$. The problem is inspired by a well-known extension of Markov's inequality due to Duffin and Schaeffer.


References [Enhancements On Off] (What's this?)

  • [1] D. L. Berman, Solution of an extremal problem of the theory of interpolation, Dokl. Akad. Nauk SSSR 87 (1952), 167-170. (Russian) MR 0051889 (14:542b)
  • [2] R. J. Duffin and A. C. Schaeffer, A refinement of an inequality of the brothers Markoff, Trans. Amer. Math. Soc. 50 (1941), 517-528. MR 0005942 (3:235c)
  • [3] R. J. Duffin and L. A. Karlovitz, The Markoff-Duffin-Schaeffer inequalities abstracted, Proc. Nat. Acad. Sci. U.S.A. 82 (1985), 955-957.
  • [4] H. Ehlich and K. Zeller, Auswertung der Normen von Interpolations-operatoren, Math. Ann. 164 (1966), 105-112. MR 0194799 (33:3005)
  • [5] P. Erdős, On the uniform distribution of the roots of certain polynomials, Ann. of Math. 43 (1942), 59-64. MR 0005947 (3:236a)
  • [6] R. Haverkamp, Zur Konvergenz der Ableitung von Interpolationspolynomen, Computing 32 (1984), 343-355. MR 748935 (85j:41007)
  • [7] W. A. Markoff, Über Polynome, die in einem gegebenen Intervalle möglichst wenig von Null abweichen, Math. Ann. 77 (1916), 218-258.
  • [8] R. Pierre and Q. I. Rahman, On a problem of Turán about polynomials, Proc. Amer. Math. Soc. 56 (1976), 231-238. MR 0412362 (54:488)
  • [9] -, On a problem of Túran about polynomials II, Canad. J. Math. 33 (1981), 701-733. MR 627652 (83g:26023)
  • [10] Q. I. Rahman, On a problem of Turán about polynomials with curved majorants, Trans. Amer. Math. Soc. 163 (1972), 447-455. MR 0294586 (45:3656)
  • [11] T. J. Rivlin, The Chebyshev polynomials, Wiley, New York, 1974. MR 0450850 (56:9142)
  • [12] -, Optimally stable Lagrange numerical differentiation, SIAM J. Numer. Anal. 12 (1975), 712-725. MR 0408203 (53:11968)
  • [13] A. C. Schaeffer and R. J. Duffin, On some inequalitites of S. Bernstein and W. Markoff for derivatives of polynomials, Bull. Amer. Math. Soc. 44 (1938), 289-297. MR 1563728

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 26D05

Retrieve articles in all journals with MSC: 26D05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0946426-8
Keywords: Markov's inequality, Chebyshev polynomial of the first kind, interpolation, circular majorant, Chebyshev polynomial of the second kind
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society